pills

Is Acetaminophen Safe?

Question:

Is acetaminophen the same thing as Tylenol? Is it safe? I read that it may cause liver damage, and I take it all the time for headaches. I also give it to my children to bring down a fever. Is this okay?

Answer:
Acetaminophen is the generic name of a drug found in many common over-the-counter (OTC) products, such as Tylenol and Excedrin, that relieve pain and fever. Cold and flu and allergy products often contain the drug, as do several medicines for sleeplessness. Many prescription products, such as Vicodin and Percocet, also contain acetaminophen. About 19% of the US population uses some form of acetaminophen each week. According to the FDA, the drug is generally safe when used according to package directions and doctor’s instructions.

The important take-home message is to follow directions. According to one study, acetaminophen-related overdoses caused 56,000 emergency room visits, 26,000 hospitalizations, and 548 deaths a year between 1995 and 1998. It was the main cause of liver failure from 1998 to 2003, according to this study.

Some people take too much because they think if a little is good, then more is better. Some accidentally take more than is recommended. The drug is in so many products, people may take two or more medicines without realizing they all contain acetaminophen. Sometimes caregivers give children too much medicine, either because they don’t understand the directions or because they don’t measure properly or they use a measuring device from another medicine to measure the acetaminophen. The danger is that taking too much acetaminophen damages your liver, and this damage is serious. Too much acetaminophen can cause abnormal liver function, liver failure, and even death. FDA data show that liver damage can occur in some people even when they take the currently recommended amount of medicine. There may be many factors that place children and adults at higher risk for developing liver failure while taking acetaminophen, such as other selected medications, alcohol use, their body’s metabolism, and even genetic factors. Signs and symptoms of liver damage may take some time to be noticeable or may feel like the flu, so many people do not get medical care as soon as they need it.

So many people take the drug, in OTC medicines and in prescriptions, that an FDA advisory committee said the number of liver injury cases has become a public health problem. In June, 2009, the committee met to discuss options for reducing liver injury from acetaminophen use, and it recommended the FDA issue new restrictions on acetaminophen.

The advisory committee voted that an adult acetaminophen dose should not exceed 650 milligrams (mg) at most, which is less than the 1000 mg contained in two tablets of most OTC products. The experts also recommended the maximum daily dose should be lower than the currently recommended 4000 mg. Another recommendation is to eliminate prescription products that combine acetaminophen with other active ingredients, such as hydrocodone and oxycodone.

This change would be significant for the drug industry, which produces billions of doses of acetaminophen-combined prescriptions a year, including Vicodin, Lortab, Maxidone, Norco, Zydone, Tylenol with codeine, Percocet, Endocet, and Darvocet. These medicines are responsible for a big portion of overdoses. The committee also recommended adding a “black box” warning to the packaging for these medications. The black box warning label is the strongest precaution the FDA issues.

The committee did not recommend the elimination of OTC combination products, but it did suggest that all of them use the same concentration of acetaminophen to reduce confusion about how much medicine to give to children. Children’s OTC medications vary widely in how much acetaminophen they contain.

The FDA doesn’t have to follow these recommendations, but it usually complies with advisory committee suggestions in some way.

To lower your risk of liver damage, the FDA suggests the following:

– Follow dosing directions and never take more than directed; even a small increase in the recommended dose can cause liver damage.

– Don’t take acetaminophen for more days than directed.

– Don’t take more than one medicine that contains acetaminophen at a time. To determine if a medicine contains acetaminophen, read the “Drug Facts” label under “Active Ingredients”. It will either say “acetaminophen” or “APAP.” (APAP is an acronym for the chemical name, N-acetyl-paraaminophenol.)

– Talk to your doctor before you take acetaminophen if you drink three or more alcoholic beverages every day, have liver disease, or take warfarin, a blood thinner. Together warfarin and acetaminophen may raise your risk of bleeding.

According the FDA, acetaminophen is safe for infants, children, and teenagers if you:

– Make sure your child is taking only one medicine with acetaminophen by checking the active ingredients in all medicines he or she is taking.

– Read all the information your doctor gives you and follow directions.

– Read the information on OTC “Drug Facts” label or on the prescription label and follow directions.

– Choose the right medicine based on your child’s weight and age.

– Use the measuring tool that comes with the medicine. If you don’t have the right measuring tool, ask a pharmacist. Using a cooking or eating spoon may give the wrong amount.

– Read medicine labels to know:

– If the medicine is right for your child;

– How much medicine to give;

– How many hours you must wait before giving another dose; and

– When to stop giving the acetaminophen and ask a doctor for help.

If you take too much acetaminophen or give too much to your child, immediately call 911 or the national poison emergency hot line 1-800-222-1222, which links callers anywhere in the country to medical experts at local centers. The telephone number of the Regional Poison Control Center at Birmingham’s Children’s Hospital is 1-800-292-6678.

Source: UAB

Leave a Reply

Your email address will not be published. Required fields are marked *